We, the undersigned, call upon the Australian Therapeutic Goods Administration (TGA) to ban immediately zolpidem, zopiclone and all other non-benzodiazepine hypnotics for the treatment of insomnia and other sleep-related disorders. Zolpidem is one of the most frequently-prescribed hypnosedatives in the world. In Australia alone in 2006, approximately 1.2 million boxes of Stilnox (the most popular brand of sleeping tablets containing zolpidem) were dispensed, making it the second most commonly-prescribed sleeping tablet in the country. However, emerging post-marketing evidence suggests that Stilnox and other so-called \'z drugs\' (which also includes zopiclone and zaleplon) are associated with a range of neurological and psychiatric effects, including sleep walking, sleep driving, sleep eating and sleep sex. Other commonly reported side effects include hallucinations, nightmares, daytime drowsiness and fogginess, serious short-term memory loss, severe depression, weight loss, fatigue, loss of concentration, nervousness, confusion, anxiety and panic attacks, altered personality, loss of sexual inhibitions, paranoia, delusions, loss of rational thought, blackouts, amnesia, de-personalisation, addiction, self-mutilation, psychotic episodes and criminal behaviour. There have also been a significant number of reports in Australia and overseas of patients experiencing strong suicidal ideation, as well as several reports of attempted suicides, accidents occasioning death and completed \'suicides\'. Many of these side effects have the potential to impact not just on the individual taking the drug/s, but on other members of the public as well - particularly in the case of adverse reactions such as sleep driving. It has been reported that Stilnox is also commonly used as a recreational drug, with users taking it for its hallucinogenic and mind-altering effects. Additionally, recent reports that zolpidem has been successful in waking patients from long-term comas must surely alert the TGA to the fact that zolpidem is no ordinary sleep medication. Clearly, the potential side effects of zolpidem and zopiclone far outweigh the purported benefits, particularly when there are suitable alternatives on the market in the form of benzodiazapenes, and when there are many other remedies and therapies available to the general public for the treatment of insomnia. While the manufacturers of Stilnox and related drugs have been able to classify many of the serious side effects that presented themselves in clinical trials under the deceptively innocuous term \'complex sleep-related behaviour\', several other side effects that members of the public have reported experiencing could only ever be reported through anecdotal evidence, as it would obviously be highly unethical and dangerous to replicate such situations in a controlled clinical trial. Therefore, we believe that the TGA must start to take seriously the thousands of reports that have been made of the dangerous, and sometimes fatal reactions to these drugs. Both zolpidem and zopiclone have been listed on the WHO Drugs Schedule 5 Drugs of Dependence and Abuse since 2002. Unfortunately, as Australian doctors have not been alerted to this fact, these drugs are far more readily prescribed in Australia than in the UK, Europe and Canada. We strongly believe that the recent attempts by the TGA to increase warnings about the potential dangers of these drugs do not go far enough in alerting the general public to the serious and potentially devastating side effects these drugs can cause, nor do they fulfil the TGA\'s mandate for \'ensuring the quality, safety and efficacy of medicines in Australia\'. We urge the TGA to act according to its mandate to protect the Australian general public by immediately banning zolpidem, zopiclone and other non-benzodiazepine hypnotics for the treatment of insomnia and other sleep-related disorders.
I lost my daughter to these drugs, I don't know how old this post is but if I CAN HELP ANOTHER FAMILY , I WOULD. WE ARE LIVING WITH THE GRIEF OF LOSING AN AMAZING DAUGHTER, SISTER MOTHER, HER TROUBLE STARTED WITH STILNOX AND WENT ONTO BIGGER THINGS, , SHE DEVELOPED BI-POLAR , SHE TOOK HER OWN LIFE, WE WILL NEVER GET OVER IT, PLEASE STOP THESE DEADLY DRUGS
Please do not give stilnox to any more people. The side effects can be horendous. I have first hand experience in that.
At a very difficult time in my life I was put on Stilnox and an antidepressant. It almost killed me, I became actively suicidal, felt like i was going insane, I took myself to emergency three times.. I also suffered memory loss and prepared and ate meals whilst asleep. i didn't relate the strong suicidal thoughts to the drug at the time until my husband was also put on stilnox and he committed suicide. This happened in 2007.
James P Green3 months ago Comments: -
Antonin Sauzede3 months ago Comments: -
Tina Bartol4 months ago Comments: Please do not give stilnox to any more people. The side effects can be horendous. I have first hand experience in that.
There are no highlights yet.